Alert archive / Florida / Small Craft Advisories in 2022

Small Craft Advisory 39, NWS Key West, FL

October 8, 2022

NWS Key West, FL issued this small craft advisory at Oct 8, 2022, 10:15 PM EDT. It was in force for 12 hr.

The area

The counties it named.

The facts

Issued
Oct 8, 2022, 10:15 PM EDT (02:15 UTC)
Expired
Oct 9, 2022, 10:20 AM EDT
In force
12 hr
Issued by
NWS Key West, FL

The text

As transmitted.

714 
WHUS72 KKEY 090215
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1015 PM EDT Sat Oct 8 2022

GMZ033-034-090900-
/O.NEW.KKEY.SC.Y.0039.221009T0215Z-221009T0900Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
1015 PM EDT Sat Oct 8 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast winds around 20 kt with gusts up to 25 kt.

* WHERE...Gulf waters beyond 5 fathoms including the Dry 
  Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 to
  33 knots, or seas of 7 feet or greater, are expected to produce
  hazardous conditions for small craft. These hazardous conditions
  may result in poor vessel handling and steering response,
  broaching, overturned dinghies and kayaks, slips and falls on
  slippery decks, rub damage along docks and seawalls, swamped
  bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
2 follow-up statements
907 
WHUS72 KKEY 090820
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
420 AM EDT Sun Oct 9 2022

GMZ033-034-091500-
/O.EXT.KKEY.SC.Y.0039.000000T0000Z-221009T1500Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
420 AM EDT Sun Oct 9 2022

...SMALL CRAFT ADVISORY IN EFFECT...

* WHAT...Northeast to east winds around 20 kt with gusts up to 25 kt.

* WHERE...Gulf waters beyond 5 fathoms including the Dry 
  Tortugas.

* WHEN...In Effect.

* IMPACTS...A Small Craft Advisory means that wind speeds of 20 
  to 33 knots, or seas of 7 feet or greater, are expected to 
  produce hazardous conditions for small craft. These hazardous 
  conditions may result in poor vessel handling and steering 
  response, broaching, overturned dinghies and kayaks, slips and 
  falls on slippery decks, rub damage along docks and seawalls, 
  swamped bows at reef tract mooring balls, and dragging anchors.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced boaters, especially those with smaller vessels,
should avoid operating in these conditions.

&&

$$
347 
WHUS72 KKEY 091420
MWWKEY

URGENT - MARINE WEATHER MESSAGE
National Weather Service Key West FL
1020 AM EDT Sun Oct 9 2022

GMZ033-034-091530-
/O.CAN.KKEY.SC.Y.0039.000000T0000Z-221009T1500Z/
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
1020 AM EDT Sun Oct 9 2022

...SMALL CRAFT ADVISORY IS CANCELLED...

Northeast winds have decreased below Advisory thresholds. Small
Craft Should Exercise Caution due to northeast to east winds 15 to
20 knots.

$$

CLR

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Key West, FL wrote its last area forecast discussion before this small craft advisory went out at Oct 8, 2:46 PM EDT, 7 hours 29 minutes earlier.

Area forecast discussion, Oct 8, 2:46 PM EDT, 7 hours 29 minutes before
Area Forecast Discussion
National Weather Service Key West FL
246 PM EDT Sat Oct 8 2022

...New DISCUSSION, MARINE, AVIATION...

.DISCUSSION...
Issued at 157 PM EDT Sat Oct 8 2022
Water vapor imagery highlights Tropical Storm Julia strengthening
near the Gulf of Honduras, an upper low nearing the Greater
Antilles, and a mean layer ridge covering the Gulf of Mexico and
the extreme western North Atlantic. Satellite derived TPW loops
place a strip of enhanced moisture (~2") from the central Bahamas
to the southwest of Cuba. Showers and storms are forming along the
moisture gradient to the west and southwest of Andros. Surface
winds are from the northeast and average 12 to 14 knots.
Temperatures are in the lower to mid 80s with dewpoints now in the
lower 70s. Skies are mostly sunny.

.FORECAST...
The early taste of fall is about to come to an end. The moisture
plume to our east will slide into the Keys tonight and Sunday, and
we have held onto the above normal rain/thunder chances (50/60%)
advertised by the midnight shift. With high pressure established
over the southeastern US and the western North Atlantic, moderate
to occasionally fresh northeast to east breezes will peak and lull
for the next several days. Enhanced BL moisture will retain above
normal rain/thunder chances through Thursday, with one exception,
Columbus Day. Forecast soundings suggest a low to mid-level dry
slot will drop chances to slight (20%).

The pattern will begin to break Thursday night and Friday as lower
heights carve into the northern Gulf. Steering flow will turn to
the south and potentially southwest on Saturday. All-the-wile, a
fall frontal zone will die across Florida, starting another period
of unsettled weather for South Florida and the Florida Keys. MCSs
over the southeastern Gulf of Mexico will be in the playbook.

&&

.MARINE...
Issued at 157 PM EDT Sat Oct 8 2022
There are no watches, warnings, or advisories currently in effect
for the coastal waters of the Florida Keys. However, Small Craft
Should Exercise Caution due to northeast winds 15 to 20 knots, and
portions of the southeastern Gulf may require a Small Craft
Advisory. Also, a Coastal Flood Statement remains in effect for
all the Florida Keys, and boaters should allow more slack in
spring and dock lines, and be mindful of less clearance under
fixed bridge during high tide.

High pressure over the southeastern United States and the western
North Atlantic will result in moderate to fresh northeast to east
breezes today through Wednesday. Breezes will tend to peak in the
evening and overnight hours, and lull during the late morning and
afternoon hours. Breezes will diminish and turn to the southeast
to south Thursday and Thursday night as high pressure slides
further east into the western North Atlantic.

&&

.AVIATION...
(18Z TAFS)
Issued at 157 PM EDT Sat Oct 8 2022
VFR conditions will prevail at both island terminals through 18z
Sunday afternoon. However, a moisture surge will push through the
Florida Keys in the early overnight hours, resulting in mention of
VCSH in the TAFs. After a lull during the early morning hours,
another moisture surge will likely result in an additional bout of
increased rain and thunder chances in the vicinity of the
terminals Until showers initiate, confidence in timing and
evolution will remain low, and thus no sub-VFR conditions will be
included in the TAFs at this time.

&&

.KEY WATCHES/WARNINGS/ADVISORIES...
FL...None.
GM...None.
&&

Public/Marine/Fire...CLR
Aviation/Nowcasts....BT
Data Acquisition.....NB

Visit us on the web at weather.gov/key

Follow us on Facebook and Twitter at:
www.facebook.com/nwskeywest
www.twitter.com/nwskeywest
Hazardous weather outlook, Oct 8, 4:20 AM EDT, 17 hours 55 minutes before
Hazardous Weather Outlook
National Weather Service Key West FL
420 AM EDT Sat Oct 8 2022

FLZ076>078-GMZ031>035-042>044-052>055-072>075-090830-
Monroe Upper Keys-Monroe Middle Keys-Monroe Lower Keys-
Florida Bay including Barnes Sound, Blackwater Sound, and
Buttonwood Sound-
Bayside and Gulf side from Craig Key to west end of Seven Mile
Bridge-
Gulf waters from East Cape Sable to Chokoloskee 20 to 60 NM out
and beyond 5 fathoms-
Gulf of Mexico including Dry Tortugas and Rebecca Shoal Channel-
Gulf of Mexico from west end of Seven Mile Bridge to Halfmoon
Shoal out to 5 Fathoms-
Hawk Channel from Ocean Reef to Craig Key out to the reef-
Hawk Channel from Craig Key to west end of Seven Mile Bridge out
to the reef-
Hawk Channel from west end of Seven Mile Bridge to Halfmoon Shoal
out to the reef-
Straits of Florida from Ocean Reef to Craig Key out 20 NM-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge out 20 NM-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal out 20 NM-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas out 20 NM-
Straits of Florida from Ocean Reef to Craig Key 20 to 60 NM out-
Straits of Florida from Craig Key to west end of Seven Mile
Bridge 20 to 60 NM out-
Straits of Florida from west end of Seven Mile Bridge to south of
Halfmoon Shoal 20 to 60 NM out-
Straits of Florida from Halfmoon Shoal to 20 NM west of Dry
Tortugas 20 to 60 NM out-
420 AM EDT Sat Oct 8 2022

This Hazardous Weather Outlook is for the Florida Keys and
adjacent coastal waters.

.DAY ONE...Today and tonight.

Isolated to scattered thunderstorms are expected today and
tonight as a frontal boundary advects south into the Florida
peninsula. Thus, low level moisture and instability will
increase. The primary thunderstorm hazard will be lightning
strikes.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

A Coastal Flood Advisory may be required for portions of the
Florida Keys during times of high tide through due to seasonably
high astronomical tides.

Isolated to scattered thunderstorms are expected Sunday through
Thursday. As low level moisture and instability continues to increase
throughout the forecast period. The primary thunderstorm hazard
will be lightning strikes.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

In the hours before

Local storm report, Oct 8, 7:53 PM EDT, 2 hours 22 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE KEY WEST FL
753 PM EDT SAT OCT 8 2022

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0735 PM     WATER SPOUT      5 SSW KEY WEST          24.50N 81.80W
10/08/2022                   GMZ044             FL   NWS EMPLOYEE

            A NWS EMPLOYEE OBSERVED TWO WATERSPOUTS SOUTH OF KEY WEST
            VIA THE ROOFTOP CAMERA AT 730 PM EDT. BOTH WATERSPOUTS

            HAD CONDENSATION FUNNELS THAT EXTENDING ONE THIRD OF THE
            WAY TO THE SURFACE, AND NO SPRAY RINGS WERE OBSERVED FOR
            EITHER WATERSPOUT. DURATION WAS APPROXIMATELY 10 MINUTES.

&&

NB

The office that day

Everything else NWS Key West, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 9, 2:08 PM EDTCoastal Flood StatementKEYMonroe7 days

Nearby

Small Craft Advisories in Florida, 2022Every small craft advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.